Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Elko, NV

June 30, 2008

NWS Elko, NV issued this red flag warning at Jun 30, 2008, 3:42 AM PDT. It took effect at Jun 30, 2008, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2008, 3:42 AM PDT (10:42 UTC)
In effect from
Jun 30, 2008, 12:00 PM PDT
Expired
Jun 30, 2008, 10:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 301042
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
342 AM PDT MON JUN 30 2008

...DRY THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.A DISTURBANCE MOVING INTO THE GREAT BASIN TODAY COUPLED WITH AN
INCREASE IN MID-LEVEL MOISTURE WILL CAUSE ISOLATED DRY THUNDERSTORMS
ACROSS NORTHERN NEVADA THIS AFTERNOON AND EVENING. IT APPEARS LIKELY
THAT THERE WILL BE GREATER THAN 15% COVERAGE OF DRY LIGHTNING ACROSS
FIRE WEATHER ZONES 451 AND 454.

NVZ451-454-301845-
/O.UPG.KLKN.FW.A.0002.080630T1900Z-080701T0700Z/
/O.NEW.KLKN.FW.W.0003.080630T1900Z-080701T0500Z/
HUMBOLDT COUNTY-CENTRAL LANDER AND EUREKA COUNTIES-
342 AM PDT MON JUN 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS FOR ZONES 451 AND 454...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

451 - HUMBOLDT COUNTY

454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50

ISOLATED DRY THUNDERSTORMS ARE EXPECTED TO DEVELOP SHORTLY AFTER
NOON ACROSS ZONES 451 AND 454...CONTINUING INTO THE EVENING. THE
COVERAGE OF DRY LIGHTNING IS EXPECTED TO EXCEED 15 PERCENT OF THE
TOTAL FIRE WEATHER ZONE...NECESSITATING A RED FLAG WARNING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

RCM/REA
2 follow-up statements
000 
WWUS85 KLKN 302220
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT MON JUN 30 2008

...THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING...

NVZ451-454-010500-
/O.CON.KLKN.FW.W.0003.000000T0000Z-080701T0500Z/
HUMBOLDT COUNTY-CENTRAL LANDER AND EUREKA COUNTIES-
320 PM PDT MON JUN 30 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY LIGHTNING FOR ZONES 451 AND 454...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

THIS RED FLAG WARNING IS FOR THE FOLLOWING FIRE WEATHER ZONES:

451 - HUMBOLDT COUNTY

454 - LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS ZONES 451 AND
454 THROUGH THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO
NORTHWEST NEVADA. CLOUD-TO-GROUND LIGHTNING STRIKES AND GUSTY
OUTFLOW WINDS WILL OCCUR WITH THESE THUNDERSTORMS. DUE TO THE FAST
NORTHERLY MOVEMENT OF THESE STORMS...LITTLE RAIN IS EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JM
000 
WWUS85 KLKN 010439
RFWLKN

RED FLAG WARNING
NATIONAL WEATHER SERVICE ELKO NV
939 PM PDT MON JUN 30 2008


NVZ451-454-010545-
/O.EXP.KLKN.FW.W.0003.000000T0000Z-080701T0500Z/
HUMBOLDT COUNTY-CENTRAL LANDER AND EUREKA COUNTIES-
939 PM PDT MON JUN 30 2008

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING IN ZONES 
451 AND 454...

THE RED FLAG WARNING FOR FIRE WEATHER ZONES 451 /HUMBOLDT COUNTY/ AND
454 /LANDER AND EUREKA COUNTIES BETWEEN I80 AND HIGHWAY 50/ WILL
EXPIRE AT 10 PM PDT THIS EVENING. THE THUNDERSTORMS WHICH AFFECTED
THE AREA DURING THE AFTERNOON AND EARLY EVENING HAVE NOW WEAKENED
AND HAVE CEASED PRODUCING LIGHTNING. THE RED FLAG WARNING IS
THEREFORE BEING ALLOWED TO EXPIRE AS SCHEDULED.

$$

RCM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 30, 3:38 AM PDT, 4 minutes earlier.

Area forecast discussion, Jun 30, 3:38 AM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
338 AM PDT MON JUN 30 2008

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL KEEP HOT WEATHER IN PLACE
OVER NORTHEASTERN AND CENTRAL NEVADA DURING THE NEXT WEEK. ISOLATED
DRY AFTERNOON THUNDERSTORMS WILL AFFECT PARTS OF THE REGION OVER THE
NEXT SEVERAL DAYS. &&

.SHORT TERM...TODAY THROUGH TUESDAY. NEGATIVELY TILTED SHORT-WAVE
TROUGH WILL MOVE NORTHEASTWARD ACROSS THE CWA TODAY. GIVEN BETTER
DYNAMICS /DIVERGENCE ALOFT, FAVORABLE JET QUADRANT, SOME MODEST
PVA/ AND A BIT MORE MOISTURE /SURFACE DEWS RISING TO THE 30S WITH
PWS APPROACHING 0.75 ON SOME PROGGED SOUNDINGS/...EXPECT BETTER
COVERAGE OF THUNDERSTORMS ACROSS THE CWA TODAY AS COMPARED TO
YESTERDAY. STORMS SHOULD START TO FIRE SHORTLY AFTER NOON. BEST
COVERAGE APPEARS LIKELY TO BE OVER LANDER...EUREKA...HUMBOLDT...AND
NORTHERN ELKO COUNTIES. THUNDERSTORMS IN WHITE PINE AND SOUTHERN
ELKO COUNTY WILL BE MORE ISOLATED...WITH VERY LITTLE ACTIVITY
EXPECTED DOWN TOWARDS TONOPAH IN NORTHERN NYE COUNTY. AS WITH
TODAY...THUNDERSTORMS WILL BE MAINLY HEATING-DRIVEN...SO THEY
SHOULD FALL APART NOT LONG AFTER SUNSET.

THE SHORT-WAVE PASSES MOSTLY TO THE NORTHEAST BY TUESDAY...BUT SOME
LINGERING MOISTURE AND DYNAMICS COULD STILL SPARK OFF SOME ISOLATED
STORMS IN NORTHERN ELKO COUNTY TUESDAY AFTERNOON. THE CENTRAL
NEVADA CONVERGENCE ZONE MAY ALSO SEE A FEW BUILD-UPS THAT RESULT IN
ONE OR TWO LIGHTNING STRIKES. HOWEVER...IN GENERAL TUESDAY WILL BE
CONSIDERABLY QUIETER THAN MONDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH HIGHS IN THE 90S IN MOST
VALLEYS. HOWEVER...THE HIGHER CONVECTIVE ACTIVITY TODAY SHOULD KEEP
HIGHS FROM GETTING QUITE AS HIGH AS YESTERDAY...WHILE THE TROUGH
PASSAGE TUESDAY WILL HELP NUDGE NUMBERS A BIT LOWER STILL. RCM &&

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. AT 500MB BROAD TROF
REMAINS WELL OFF WEST COAST THRU MIDWEEK WITH A STRONG HIGH CENTERED
OVER UT. TROF APPROACHES COAST LATER IN WEEK...MOVING ONSHORE
FRIDAY NIGHT AND OVER THE FORECAST AREA SATURDAY. BOTH THE GFS AND EC
AGREE ON THIS SCENARIO...WITH STRONG HIGH PRESSURE BUILDING BACK
IN FROM THE 4 CORNERS SATURDAY NIGHT AND SUNDAY.

FORECAST IS PRETTY MUCH DRY THRU SUNDAY/DAY 7. BEST CHANCE FOR
CONVECTION WOULD BE WITH TROF MOVING ONSHORE LATER IN PERIOD...BUT
MODELS NOT PRODUCING ANY QPF OR UNSTABLE LIS AT THIS POINT...SO
WILL KEEP DRY. AS FOR TEMPERATURES...WILL STAY ON HOT STREAK THRU
THE EXTENDED WITH A BRIEF COOL DOWN SATURDAY AS THE TROF MOVES
OVER THE AREA. WOULD NOT BE SURPRISED IF TIMING OF TROF CHANGES...OR
IF TROF JUST RIDES OVER THE TOP OF THE RIDGE. MODELS SHOULD GET A
BETTER HANDLE ON THIS BY MIDWEEK. REA
&&

.AVIATION...A MID-LEVEL DISTURBANCE WILL LIFT NORTH THRU NEVADA
TODAY...TRIGGERED SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. CEILINGS WILL BROKEN AT 10K TO 12K AGL THIS AFTERNOON AND
EVENING...LOWERING LOCALLY TO 8K AGL IN THUNDERSTORMS. VISIBILITIES
WILL BE VFR...WITH SOME SMOKE FROM THE CALIFORNIA FIRES REDUCING
VISIBILITY TO 6SM WEST OF WMC. VISIBILITIES WILL ALSO BE LOCALLY
LOWER IN THUNDERSTORMS...POSSIBLY 3SM TO 4SM. WINDS THIS AFTERNOON
WILL BE OUT OF THE SOUTH AT 10 TO 20 KTS...EXCEPT HIGHER FROM TPH
TO P68 AT 15 TO 25KTS.

CEILINGS WILL SCATTER OUT BY LATE EVENING AS THE DISTURBANCE MOVES
NORTH OF THE STATE. CONDITIONS WILL BE QUIETER ON TUESDAY...EXCEPT
FOR ISOLATED THUNDERSTORMS POSSIBLE IN THE AFTERNOON NEAR THE IDAHO
STATE LINE. REA
&&

.FIRE WEATHER...DRY THUNDERSTORM COVERAGE FELL FAR SHORT OF
EXPECTATIONS ACROSS ZONES 451 AND 457 YESTERDAY. HOWEVER...COVERAGE
JUST MISSED VERIFYING THE RED FLAG WARNING ACROSS ZONE 454. GIVEN
BETTER DYNAMICS EXPECTED TODAY...HAVE RAISED RED FLAG WARNINGS FOR
ZONES 451 AND 454 AGAIN TODAY. EXPECT THUNDERSTORM COVERAGE TO BE
TOO LOW ACROSS ZONES 455 AND 457 TO WARRANT A RFW FOR DRY
LIGHTNING THERE...WHILE AT LAST REPORT FUELS IN ZONE 452 HAD NOT
QUITE BECOME DRY ENOUGH TO WARRANT RFWS JUST YET. TIMING OF THE
WARNING IS NOON THRU 10PM.

ELSEWHERE...WINDS WILL ALSO BE FAIRLY STRONG OUT OF THE SOUTH TO
SOUTHWEST ACROSS ZONE 457 THIS AFTERNOON. WHILE RELATIVE HUMIDITIES
WILL BE WELL WITHIN RED FLAG RANGE /15 PERCENT OR LESS/ AND THERE CAN
BE A FEW GUSTS WHICH REACH OR EXCEED 30 MPH...WE DO NOT EXPECT ENOUGH
LONGEVITY OR COVERAGE OF THE HIGHER GUSTS TO WARRANT A RED FLAG FOR
GUSTY WINDS AND LOW RH AT THIS TIME.

FOR TUESDAY...DYNAMICS WANE AND MID-LEVELS DRY OUT...WHILE WINDS ALSO
LESSEN. WE ARE NOT EXPECTING ANY WIND GUSTS TO 30 MPH OR HIGHER...
AND ANY LIGHTNING SHOULD BE CONFINED TO ZONE 452. RCM &&

.LKN WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR DRY
THUNDERSTORMS FOR MONDAY AFTERNOON AND EVENING FOR ZONES 451 AND 454.
&&

Nearby

Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.